Did reports of side effects contribute to drop in bone drug use?

Media reports raising safety concerns about osteoporosis drugs known as bisphosphonates may have contributed to a sharp drop in their use, a study from the National Institutes of Health suggests. Starting in 2006, a series of media reports highlighted research linking the drugs to rare but serious side effects, including unusual fractures of the thigh bone, death of bone tissue in the jaw and esophageal cancer. After that, use of the drugs plunged by more than 50% between 2008 and 2012. Via Reuters. Posted July 20, 2015.

–Alanna McCatty


Alanna McCatty

Alanna McCatty

Alanna McCatty is founder and CEO of McCatty Scholars, an organization that devises and implements financial literacy programs for students to combat the nationwide issue of the loss of educational opportunity due to the ramifications of burdensome student debt. At MedShadow, she reports on new findings and research on the side effects of prescription drugs. She is a graduate of Pace University.


Did you find this article helpful?


Latest News

FDA Recalls Metformin and NP Thyroid

FDA Recalls Metformin and NP Thyroid

The FDA has issued a recall of two drugs–NP Thyroid and Metformin–after testing revealed that they weren’t up to code. Read more below, and if you’re taking either medication, please be sure to contact your doctor for how to continue treatment responsibly.  NP Thyroid Recalled Thirteen lots of NP Thyroid,…

Can Convalescent Plasma Treat COVID-19 Patients?

Can Convalescent Plasma Treat COVID-19 Patients?

One of the most promising treatments for COVID-19 is convalescent plasma, a component of blood. People who have been infected with the virus and are now healthy have developed COVID-19-fighting antibodies, which, the theory is, can be given to people currently sick with COVID-19 so that those antibodies can boost…

  • Advertisement